Montana, 2018

Hail in Montana, May 21, 2018

May 21, 2018 · NWS BYZ · 2 events in 1 county or zone

An isolated severe thunderstorm over Musselshell County produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe thunderstorm over Musselshell County produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 21, 1:38 PM MST, 4 hours 26 minutes earlier.

Area forecast discussion, May 21, 1:38 PM MST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Billings MT
238 PM MDT Mon May 21 2018

.SHORT TERM...valid for Tue and Wed...

Minimal changes for the short term forecast this afternoon, with
active weather on tap for the next few days. We will likely see
areas of heavy rain, so stay alert to river/stream levels.

Showers and thunderstorms are developing this afternoon. So far
storms have been tethered to high terrain, and dissipate quickly
if move off terrain. Showers and storms are expect to spread in
western and central plains this afternoon and evening. Shear is
quite weak and these storms will be non-severe, but some brief
heavy rain, small hail and gusty winds are possible.

On Tuesday, the low in the southwest lifts toward us, bringing
increasing ascent and moisture by afternoon and and continues
overnight. Meanwhile, a tap of gulf moisture will push PWATS to an
inch or more across our eastern cwa. A stronger shortwave is also
progged to lift into the CWA overnight. These coincidental
occurrences will bring showers and thunderstorms across the region
Tuesday and Tuesday night, with good potential for locally heavy
rain. Therefore, already swollen rivers and streams will need to
be watched closely for potential impacts. Additionally, a severe
thunderstorm cannot be completely ruled out for Tuesday
afternoon, as shear appears to be trending a bit higher across out
east. Anyone with outdoor plans Tuesday evening should be ready
for weather impacts.

There is one possible issue with the forecast for Tuesday, which
is how activity today will impact development tomorrow. Cooling of
the airmass for convection tonight could impact the airmass in
place across our west come morning. This boundary could also be
something to watch for early convective initiation on Tuesday.
Some soundings also indicated some patch fog potential overnight
following showers and clearing.

As for Wednesday, showers through much of the day across the bulk
of the region, with an isolated embedded thunderstorm possible.
Showers will begin to clear late Wednesday evening, and continue
through early Thursday morning.

Temperatures will trend downward Tuesday and Wednesday, but still
remain above normal. AAG

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

Please monitor water.weather.gov for the latest on our streams
into early next week. The main spring runoff will likely be upon
us later this week through the holiday weekend and will need to be
closely monitored for potential flooding.

Overall ridging across the northern Rockies ahead of next
approaching upper low across the southwest US will keep things
overall dry Thursday through Saturday as we recover from
Wednesdays potential rain event. The big however, the mixed
atmosphere ahead of this system will push temperatures to well
above normal readings with a string of 80+ temperatures likely in
the lower elevations all three days. Could even approach 90 in a
few spots. This will definitely accelerate mountain snowmelt into
our streams. The aformentioned upper low then lifts into the
northern Rockies by early next week which would add more moisture
on top of higher flows. Have increased rainfall chances for late
Sunday into Monday.

Frieders
&&

.AVIATION...

Scattered showers and thunderstorms are developing on areas high
terrain this afternoon, but VFR continues to prevail in most
locations. Scattered showers and isolated thunderstorms will
become more widespread from KBIL and KSHR west. Storms could
produce localized MVFR/IFR conditions and mountain obscurations in
heavier precip. Some patchy fog is possible overnight in areas
that receive rain and clear out after sunset, but may not impact
terminal locations. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    Tue     Wed     Thu     Fri     Sat     Sun     Mon
-----------------------------------------------------------
BIL 052/075 054/071 054/083 055/085 056/085 056/083 053/076
    34/T    79/T    42/T    11/B    11/U    12/T    43/T
LVM 047/071 049/068 049/079 048/082 051/082 053/076 052/074
    47/T    79/T    64/T    22/T    21/U    13/T    44/T
HDN 053/079 055/074 055/085 055/088 057/090 057/086 053/080
    34/T    78/T    43/T    11/U    11/U    12/T    44/T
MLS 055/079 058/073 056/084 059/086 059/087 061/085 059/080
    23/T    58/T    42/T    11/U    00/U    11/U    32/T
4BQ 053/079 057/075 055/083 058/085 056/087 059/082 057/078
    23/T    66/T    32/T    11/U    11/U    11/B    33/T
BHK 050/078 057/073 054/080 058/081 055/084 055/082 054/076
    13/T    67/T    42/T    10/N    00/U    11/U    32/T
SHR 049/075 052/072 051/078 051/082 051/085 054/081 049/077
    35/T    87/T    43/T    21/B    11/U    13/T    44/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 21, 1:41 PM MST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
241 PM MDT Mon May 21 2018

MTZ030>033-036-037-058-222045-
Treasure-Northern Rosebud-Custer-Fallon-Powder River-Carter-
Southern Rosebud-
241 PM MDT Mon May 21 2018

This Hazardous Weather Outlook is for portions of southeast
Montana.

* WHAT...Showers and thunderstorms, with potential for heavy
  rainfall and a few severe storms.

* WHERE...Across southeast Montana.

* WHEN...Tuesday afternoon through Wednesday.

* ADDITIONAL DETAILS...A few severe thunderstorms capable of
  producing large hail and strong winds are possible Tuesday
  afternoon and evening.

* ADDITIONAL HAZARD CONCERNS...Showers and thunderstorms will
  likely produce areas of heavy rainfall Tuesday afternoon through
  Wednesday. Some rivers and streams could see rises from this
  rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

In the hours before

Special weather statement, May 21, 3:57 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Billings MT
457 PM MDT MON MAY 21 2018

MTZ034-039-056-066-212330-
Beartooth Foothills MT-Red Lodge Foothills MT-Eastern Carbon MT-
Northern Stillwater MT-
457 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY...

At 454 PM MDT, Doppler radar was tracking a line of strong
thunderstorms from near Columbus to near Fishtail, moving east at
15 mph.

Small hail and winds in excess of 40 mph are possible with these
storms.

Locations impacted include...
Columbus, Absarokee and Cooney Reservoir State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Cooney Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. Do not be caught on the water
in a thunderstorm.

&&

LAT...LON 4542 10951 4580 10935 4584 10905 4542 10915
TIME...MOT...LOC 2254Z 259DEG 21KT 4573 10922

Tesar
Special weather statement, May 21, 4:28 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Billings MT
528 PM MDT MON MAY 21 2018

MTZ034-220015-
Northern Stillwater MT-
528 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY...

At 526 PM MDT, Doppler radar was tracking a line of strong
thunderstorms from near Columbus to 8 miles north of Columbus,
moving east at 10 mph.

Half inch size hail and winds in excess of 35 mph should be
expected with this storm.

Locations impacted include...
Columbus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also possible with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4561 10930 4581 10933 4589 10904 4560 10905
TIME...MOT...LOC 2326Z 269DEG 10KT 4571 10924

Tesar
Special weather statement, May 21, 4:30 PM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Billings MT
530 PM MDT MON MAY 21 2018

MTZ028-042-063-220015-
Golden Valley MT-Southern Wheatland MT-Judith Gap MT-
530 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY...

At 529 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles east of Harlowton to 10 miles
northwest of Deadmans Basin Reservoir. These storms were nearly
stationary.

Winds in excess of 40 mph are possible with these storms, as well as
pea-sized hail.

These storms will remain over mainly rural areas of southeastern
Wheatland and north central Golden Valley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4654 10924 4632 10964 4651 10969 4670 10943
      4670 10939 4673 10939 4675 10935 4675 10929
TIME...MOT...LOC 2329Z 184DEG 3KT 4652 10947 4645 10957

Arthur
Special weather statement, May 21, 5:49 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Billings MT
649 PM MDT MON MAY 21 2018

MTZ029-042-063-220130-
Golden Valley MT-Judith Gap MT-Musselshell MT-
649 PM MDT MON MAY 21 2018

...SIGNIFICANT WEATHER ADVISORY...

At 647 PM MDT, Doppler radar indicated strong thunderstorms
developing across eastern and southern portions of Musselshell
County, the strongest storm was 15 miles southwest of Roundup.
Movement was to the northeast at 10 mph.

Half inch hail and winds in excess of 30 mph are possible with
these storms.

Locations impacted include...
Roundup, Musselshell, Lavina and Klein.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4643 10778 4640 10778 4640 10793 4635 10797
      4634 10801 4631 10801 4617 10888 4662 10920
      4675 10854 4676 10808
TIME...MOT...LOC 0047Z 228DEG 8KT 4628 10876

Tesar

The radar

The Billings radar (KBLX), 43 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Musselshell

When
May 21, 6:04 PM MST
Where
Musselshell County, 9.13 mi SSW of Elso
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.230, -108.750

The hail was 2 inches deep on a deck.

Hail, Musselshell

When
May 21, 6:05 PM MST
Where
Musselshell County, 8.98 mi SSW of Elso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.240, -108.770

The hail was 2 inches deep on a deck.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746759, 746762.